PDFs by language
Our 24/7 cancer helpline provides support for people dealing with cancer. We can connect you with trained cancer information specialists who will answer questions about a cancer diagnosis and provide guidance and a compassionate ear.
Chat live online
Select the Live Chat button at the bottom of the page
At our National Cancer Information Center trained Cancer Information Specialists can answer questions 24 hours a day, every day of the year to empower you with accurate, up-to-date information to help you make educated health decisions. We connect patients, caregivers, and family members with valuable services and resources.
Or ask us how you can get involved and support the fight against cancer. Some of the topics we can assist with include:
For medical questions, we encourage you to review our information with your doctor.
Hair is constantly growing, with old hairs falling out and being replaced by new ones. Some cancer treatments make people lose some or all of their hair, most often in clumps during shampooing or brushing.
It’s normal for people to feel upset about losing their hair. It helps to know that hair grows back, and you can take steps to make its loss less of problem for you.
Hair is lost when chemotherapy drugs damage hair follicles, making hair fall out. It can be hard to predict which patients will lose their hair and which ones won’t, even when they take the same drugs. Some drugs can cause hair thinning or hair loss only on the scalp. Others can also cause the thinning or loss of pubic hair, arm and leg hair, eyebrows, and eyelashes.
Radiation therapy to the head often causes scalp hair loss. Sometimes, depending on the dose of radiation to the head, the hair does not grow back the same as it was before.
If hair loss is going to happen, it most often starts within 1-3 weeks of treatment and becomes more noticeable 1 to 2 months after starting therapy. Your scalp may feel very sensitive to washing, combing, or brushing. But hair often starts to grow back even before treatment ends.
The American Cancer Society medical and editorial content team
Our team is made up of doctors and oncology certified nurses with deep knowledge of cancer care as well as journalists, editors, and translators with extensive experience in medical writing.
Dest VM. Neurologic, ocular, and dermatologic toxicities. In Holmes Gobel B, Triest-Robinson S, Vogel WH, eds. Advanced Oncology Nursing Certification and Review Resource Manual. 2nd ed. Pittsburgh, PA. Oncology Nursing Society; 2016:611-614.
Katz A. Scalp cooling. Clin J Oncology Nurs. 2017; 21(4):413-415.
Komen MMC, van den Hurk CJG, Nortier JWR, van der Ploeg T, Smorenburg CH, van der Hoeven JJM. Patient-oriented outcome assessment and
objective evaluation of chemotherapy-induced alopecia. Eur J Oncol Nurs. 2018; 33:49-55.
Lacouture ME. Management of Dermatologic Toxicities. J National Comprehensive Cancer Network. 2015;13(5.5):686-689.
Maeng HM, Berger AM. Hair loss and other hair changes. In DeVita VT, Lawrence TS, Rosenberg SA, eds. DeVita, Hellman, and Rosenberg’s Cancer:
Principles and Practice of Oncology. 11th ed. Philadelphia, PA: Lippincott Williams & Wilkins; 2019: 2129-2133.
Nail LM, Lee-Lin F. Alopecia. In Brown CG, ed. A Guide to Oncology Symptom Management. 2nd ed. Pittsburgh, PA. Oncology Nursing Society;
Pappas-Taffer L, Kachiu Lee H, Higgins W, Robinson-Bostom L, McDonald DJ. Dermatologic toxicities of anticancer therapies. In Niederhuber JE, Armitage JO, Doroshow JH, Kastan MB, Tepper JE, eds. Abeloff’s Clinical Oncology. 5th ed. Philadelphia: Elsevier, 2014:648-675.
Roe H. Chemotherapy-induced alopecia: Advice and support for hair loss. Br J Nurs. 2011; 20(10):S4-11.
Suchonwanit P, McMichael AJ. Alopecia in association with malignancy: A review. Am J Clin Dermatol. 2018; 19(6):853-865.
Williams LA, Ginex PK, Ebanks Jr. GL, et al. ONS Guidelines for Cancer Treatment-Related Skin Toxicity. Oncology Nursing Forum. 2020; 47(5)
Last Revised: December 10, 2020
American Cancer Society medical information is copyrighted material. For reprint requests, please see our Content Usage Policy.